Alert archive / California / Coastal Flood Statements in 2011

Coastal Flood Statement 2, NWS San Diego, CA

December 31, 2011San Diego County, California

NWS San Diego, CA issued this coastal flood statement at Dec 31, 2011, 5:05 AM PST for San Diego County, California. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 31, 2011, 5:05 AM PST (13:05 UTC)
Expired
Dec 31, 2011, 1:20 PM PST
In force
8 hr
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 13:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 1.1 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2011-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2011-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2246 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

113 
WHUS46 KSGX 311305
CFWSGX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
505 AM PST SAT DEC 31 2011

CAZ042-043-312300-
/O.NEW.KSGX.CF.S.0002.111231T1305Z-120105T0000Z/
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
505 AM PST SAT DEC 31 2011

...LARGE SURF EXPECTED NEXT WEEK...

A SERIES OF STORMS MOVING EAST ACROSS THE CENTRAL NORTH PACIFIC WILL
BRING A COUPLE OF PERIODS OF HIGH SURF BETWEEN TUESDAY AND FRIDAY
OF NEXT WEEK. THE FIRST STORM...NOW ABOUT 2500 MILES WEST
NORTHWEST OF SAN DIEGO...IS GENERATING A LONG FETCH OF WESTERLY
WINDS OF 40 KNOTS OR GREATER. LONG PERIOD SWELL FROM THIS SYSTEM
WILL REACH THE SAN DIEGO AND ORANGE COUNTY COASTS DURING THE DAY
TUESDAY. SURF OF 5 TO 8 FEET WITH LOCAL SETS TO 10 FEET IS
EXPECTED TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING AT THE
BEACHES. HIGHEST SURF WILL BE IN SOUTHERN SAN DIEGO
COUNTY...MAINLY SOUTH OF LA JOLLA...AS WELL AS IN A SMALL PART OF
NORTHERN ORANGE COUNTY...MAINLY AROUND HUNTINGTON BEACH.

A SECOND STORM WILL FOLLOW THE FIRST OVER THE CENTRAL NORTH
PACIFIC AND COULD BRING EVEN HIGHER SURF LATE THURSDAY AND FRIDAY
WHEN LOCAL SETS OF OVER 10 FEET WILL BE POSSIBLE AT THE BEACHES IN
SOUTHERN SAN DIEGO AND NORTHERN ORANGE COUNTY.

THERE WILL BE DANGEROUS RIP CURRENTS MOST OF NEXT WEEK. LOCAL
COASTAL FLOODING WILL BE POSSIBLE...MAINLY LATE IN THE WEEK.

A HIGH SURF ADVISORY WILL LIKELY BE ISSUED EARLY NEXT WEEK FOR
THIS UPCOMING HIGH SURF EVENT. STAY TUNED FOR THE LATEST
INFORMATION.

$$

MAXWELL
1 follow-up statement
705 
WHUS46 KSGX 312120
CFWSGX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
120 PM PST SAT DEC 31 2011


CAZ042-043-010615-
/O.CAN.KSGX.CF.S.0002.000000T0000Z-120105T0000Z/
/O.NEW.KSGX.CF.S.0003.120103T0900Z-120107T0600Z/
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
120 PM PST SAT DEC 31 2011

...LARGE SURF EXPECTED NEXT WEEK...

A SERIES OF STORMS MOVING EAST ACROSS THE CENTRAL NORTH PACIFIC
WILL BRING A COUPLE OF PERIODS OF HIGH SURF. THE FIRST WILL BE
TUESDAY THROUGH WEDNESDAY AND THE SECOND ON FRIDAY AND SATURDAY OF
NEXT WEEK. THE FIRST STORM...NOW ABOUT 2100 MILES WEST NORTHWEST
OF SAN DIEGO...IS GENERATING A LONG FETCH OF WESTERLY WINDS OF 40
KNOTS OR GREATER. LONG PERIOD SWELL FROM THIS SYSTEM WILL REACH
THE SAN DIEGO AND ORANGE COUNTY COASTS DURING THE DAY TUESDAY.
SURF OF 6 TO 8 FEET WITH LOCAL SETS TO 10 FEET IS EXPECTED
TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING AT THE BEACHES.
HIGHEST SURF WILL BE IN SOUTHERN SAN DIEGO COUNTY...MAINLY SOUTH
OF LA JOLLA...AS WELL AS IN A SMALL PART OF NORTHERN ORANGE
COUNTY...MAINLY AROUND HUNTINGTON BEACH. OTHER EXPOSED WEST FACING
BEACHES COULD ALSO GET SURF EXCEEDING 8 FEET AT TIMES.

A SECOND STORM WILL FOLLOW THE FIRST OVER THE CENTRAL NORTH PACIFIC
AND COULD BRING EVEN HIGHER SURF FRIDAY INTO SATURDAY...WHEN LOCAL
SETS OF OVER 10 FEET WILL BE POSSIBLE AT THE BEACHES IN SOUTHERN
SAN DIEGO AND NORTHERN ORANGE COUNTY.

THERE WILL BE DANGEROUS RIP CURRENTS MOST OF NEXT WEEK. LOCAL
COASTAL FLOODING AND MINOR BEACH EROSION WILL BE
POSSIBLE...MAINLY DURING PERIODS OF HIGH ASTRONOMICAL TIDES.

A HIGH SURF ADVISORY WILL LIKELY BE ISSUED EARLY NEXT WEEK FOR
THIS UPCOMING HIGH SURF EVENT. STAY TUNED FOR THE LATEST
INFORMATION.


$$


HTTP://WWW.WEATHER.GOV/SANDIEGO

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this coastal flood statement went out at Dec 31, 3:00 AM PST, 2 hours 5 minutes earlier.

Area forecast discussion, Dec 31, 3:00 AM PST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 AM PST SAT DEC 31 2011

.SYNOPSIS...
FAIR WEATHER WILL CONTINUE WITH AREAS OF COASTAL FOG THIS MORNING
AND EVENING. HIGH PRESSURE AND OFFSHORE FLOW WILL BRING WARMER
WEATHER TO START THE NEW YEAR. LATE NEXT WEEK LOW PRESSURE WILL
BRING COOLER WEATHER.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

AREAS OF DENSE FOG WILL CONTINUE SWIRLING AROUND THE COASTAL ZONES
THIS MORNING. AFTER THIS EVAPORATES BY LATE MORNING SOME OFFSHORE
FLOW WILL DEVELOP DURING THE DAY AND STRENGTHEN TONIGHT AND SUNDAY
MORNING. THIS WILL PROBABLY BE ENOUGH TO GET RID OF THE COASTAL
FOG...BUT SOME MAY LINGER AROUND SAN DIEGO MOST LIKELY THIS EVENING.
A HIGH PRESSURE RIDGE AMPLIFIES OVER OUR REGION WHICH WILL BOOST
TEMPERATURES IN ALL AREAS SUNDAY AND MONDAY. OFFSHORE BREEZES WILL
DEVELOP LATE THIS MORNING AND PEAK SUNDAY JUST AFTER SUNRISE. THESE
WILL BE LOCAL IN EXTENT...IN FAVORED PASSES AND CANYONS...AND NOT
STRONG ENOUGH FOR A WIND ADVISORY. THIS SHOULD SCOUR OUT OUR WINTER
EDITION MARINE LAYER ENOUGH FOR MUCH WARMER WEATHER EVEN AT THE
COAST SUNDAY AND MONDAY. THE OFFSHORE FLOW WEAKENS AS A LOW PRESSURE
TROUGH FLATTENS THE RIDGE MONDAY NIGHT AND TUESDAY...AND THIS WILL
KNOCK DOWN TEMPS A FEW DEGREES. THE RIDGE REBOUNDS NICELY ON
WEDNESDAY FOR ANOTHER WARMUP. THURSDAY THROUGH SATURDAY A SERIES OF
SHORTWAVES ERODE THE RIDGE AND EVEN SHOW A LITTLE PROMISE OF
PRECIPITATION. THEY HAVE A BIT OF INSIDE SLIDER FLAVOR TO THEM...SO
THE LIMITED MOISTURE MAKES THE PRECIP CHANCES LOOK PRETTY SLIM. MORE
CERTAIN WILL BE THE ARRIVAL OF MUCH COOLER WEATHER AND SOME ONSHORE
WINDS. OF COURSE MODELS SHOW NOTHING CLOSE TO A CONSENSUS ON THE
DETAILS OF THESE SHORTWAVES...BUT OVERALL THE COOL TROUGH PATTERN
LOOKS LIKELY FOR A FEW DAYS HEADING INTO NEXT WEEKEND.

&&

.AVIATION...
311045Z...LOW STRATUS/AREAS OF DENSE FOG WILL CONTINUE WITHIN 5 MI
OF THE COAST THROUGH 14Z...THEN GRADUALLY RETREAT TO AT LEAST THE
BEACHES BETWEEN 14Z AND 16Z. CIGS WILL BE 100-300 FEET AGL WITH TOPS
ONLY 200-400 FEET ABOVE THE BASES. AREAS OF VIS WILL BE LESS THAN 1
MI. AFTER 16Z...THE BEACHES WILL HAVE PATCHY FOG WITH VIS LESS THAN
1 MI...BUT COASTAL AIRPORTS WILL MOSTLY HAVE VIS ABOVE 5 MILES.

LOW STRATUS/AREAS OF DENSE FOG LATE THIS AFTERNOON/TONIGHT WILL
LIKELY IMPACT IMMEDIATE COAST AREAS BETWEEN 00Z AND 08Z AND COULD
IMPACT SOME COASTAL AIRPORTS...INCLUDING KSAN. AFTER 08Z SUN...MOST
IF NOT ALL OF THE STRATUS/FOG SHOULD RETREAT OFF THE COAST.

KSAN...CIGS BELOW 300 FEET AND VIS BELOW 1 MI WILL LIKELY CONTINUE
UNTIL AROUND 14-15Z...WITH VIS BETWEEN 1 AND 3 MI WITH A CIG AROUND
500 FEET UNTIL CLEARING AROUND 16Z. LOW CIGS/LOW VIS ARE MOST LIKELY
TO REACH KSAN IN THE 01Z-08Z TIME FRAME TONIGHT...THOUGH TIMING AND
HOW LOW THE VIS WILL GO ARE UNCERTAIN.

KSNA...CIGS MOSTLY BELOW 300 FEET AND VARIABLE VIS BETWEEN 1/4 AND 3
MI WILL LIKELY CONTINUE UNTIL AROUND 15-16Z...WITH MOSTLY CLEAR
SKIES AFTER ABOUT 16Z. CONFIDENCE IS LOW ON ANY CIG OR VIS
RESTRICTION TONIGHT...WITH 02Z-06Z THE MOST LIKELY PERIOD OF ANY LOW
CIGS/VIS.

&&

.MARINE...
311045Z...A STRONG MID PACIFIC STORM...CURRENTLY CENTERED AROUND
43N/160W...WILL BRING A LONG FETCH OF 40+ KNOT WESTERLY WINDS SOUTH
OF LATITUDE 40N IN THE MID-PACIFIC. THE RESULTING SWELL...TO 10 FEET
AT 16 SECONDS IN THE OUTER WATERS...SHOULD ARRIVE TUE. DUE TO THE
LONG PERIOD...HIGH SURF IS EXPECTED...MAINLY IN SOUTHERN SAN DIEGO
COUNTY AND PARTS OF NORTHERN ORANGE COUNTY. A HIGH SURF ADVISORY
WILL LIKELY BE NEEDED FOR TUESDAY AFTERNOON THROUGH WEDNESDAY...WITH
SURF GENERALLY IN THE 5-8 FOOT RANGE...LOCALLY HIGHER ON EXPOSED
WEST FACING BEACHES. ANOTHER STORM FURTHER WEST IN THE PACIFIC COULD
GENERATE EVEN LARGER SWELLS AND SURF LATE IN THE WEEK. A COASTAL
HAZARD MESSAGE (LAXCFSSGX) WILL BE ISSUED AS AN OUTLOOK STATEMENT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

DENSE FOG ADVISORY UNTIL 9 AM FOR THE ORANGE COUNTY COASTAL
ZONE...AND THE SAN DIEGO COUNTY COASTAL AND VALLEY ZONES...SEE
LAXNPWSGX.

COASTAL HAZARD MESSAGE FOR ALL BEACHES FOR UPCOMING BIG SURF NEXT
WEEK...SEE LAXCWFSGX.

&&

PUBLIC...MM
AVIATION/MARINE...MAXWELL
Hazardous weather outlook, Dec 31, 4:00 AM PST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST SAT DEC 31 2011

CAZ042-043-050-PZZ750-775-010000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 AM PST SAT DEC 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT FOR THE COASTAL ZONES AND FOR THE
SAN DIEGO VALLEY ZONE. VISIBILITIES WILL BE ONE-QUARTER MILE OR LESS
AT TIMES. PATCHY DENSE FOG IS POSSIBLE AGAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH SURF WITH STRONG RIP CURRENTS IS EXPECTED TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

MM

Nearby

Coastal Flood Statements in California, 2011Every coastal flood statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.